I’m thinking out loud here on this medication list, so feel free comment below, if there is something that stands out to you or questions you’d like to know! We are all in this together 🙂
A 99 year old female is on the following medications:
- Lasix 40 mg daily
- Flonase 1 spray each nostril daily
- Albuterol nebs as needed
- Mucinex 600 mg twice daily
- Prilosec20 mg daily
- Zantac 150 mg at bedtime
- Remeron 15 mg at bedtime
- Calcium and VitaminD 600/400
- Femara 2.5 mg daily
- Cough Drops with Menthol as needed
Past medical history includes CHF, Rhinitis, Chronic cough, Gerd, Depression, Dementia, osteopenia, and Breast Cancer
Current labs reveal
- Hemoglobin = 9.4
- Creatinine = 0.71
- Potassium = 3.6
My first thoughts on this scenario would be to look the symptoms of chronic cough, rhinitis, and GERD. I’ve seen numerous scenarios of patients with chronic cough being put on several different medications to help treat the cough and then those medications never being reassessed for efficacy. With this patient being 99 years old, comfort will most likely be a high priority.
This patient also has a significantly low hemoglobin, so assessing GI status would be important to do. If there was concern of GI bleeding or something like this, we would be a lot less likely to try to reduce the Zantac and Prilosec. Many times patients of this age (likely me included if I’d be lucky enough to make it to that age) will not want new problems worked up. This may very well be the case with the anemia. Remember that lab trends are critically important. Symptoms are also very important when it comes to deciding how to manage anemia. Maybe this patient has chronically had a lower hemoglobin and is asymptomatic at this level. These are just a few things to consider. Further investigation into B12, Folate, Iron could also be of value.
Assessment of the rhinitis symptoms and length of Mucinex and Flonase use associated with the timing of those symptoms would be important factors to consider. Along with that it would be prudent to check out the albuterol use. When assessing chronic cough, remember that it can be an atypical sign of GERD and that could be part of the reason why the H2 blocker and PPI are being used or why this patient was initially put on them.
New to the blog? Over 2,000 healthcare professionals have taken advantage of the 30 medication mistakes 6 page PDF I put together. It’s real world clinical pharmacy content. Check it out now!
I am questioning the use of prilosic and zantac, I am not a support of use them both in a 99 years old patient.
and lasix on a daily basis , I would think every other day , I do not think he can accumulate enough water every day
I would not recommend Prilosec and Zantac concurrently and I agree with you monitoring effectiveness and escalating meds as necessary is essential in chronic conditions
I am very curious about how long the Lasix dose has been on in this patient. Also, a thorough history of the medications, as far as the approximate length of use for use, is vital. Would it be more prudent to max the PPI here and get her off the Zantac? You neglected to add the dosing of the Calcium/Vitamin D combo. Finally, does it really make any sense to do an anemia workup on this patient, st this age, if she is symptomatic? The information is needed for this case so it feels a little incomplete.
Any possibility of heart failure?
Is it a loose cough? Over use of Mucinex?
with her history positive for CHF I would argue about the efficacy of once daily lasix. I’d rather recommend the lasix to be administered at least BD.
The GERD history should be considered as a possible cause, especially considering the fact that the cough could be the presentation of extra GI symptoms of GERD, supposing the possibility of metastasis to the lung has been ruled out.
The patient’s weight isn’t mentioned. With her age and CHF a low eGFR wouldn’t be unexpected, and as a result, a low hemoglobin. It would be easier to decide what to do if you had a CBC.
With medications listed above, I assume that she is on a palliative plan rather than a therapeutic one. Considering her potassium level, CHF, lasix, and albuterol, maintaining a higher level of potassium seems reasonable. I would recommend a low dose of valsartan.
Stop lisinopril if pt.is on this medicine.